Chemo & Nerve Damage (Neuropathy)

One of the side effects of the some chemo drugs is nerve damage (neuropathy). Most of the time neuropathy affects the hands/arms and feet/legs but it can strike anywhere. A friend of mine who also went through chemo has it in her "lady parts." It can feel like being suddenly stabbed by a sewing needle, tingles, pain and then numbness. It's no fun (especially for my friend)!

Chemotherapy drugs can affect otherwise healthy nerve cells. The result ranges from tingling, numbness, weakness, to outright pain. Some people have difficulty dressing, grooming, sitting, walking or picking up objects. They appear to be clumsy. Internal nerve damage can cause digestion and bladder issues.

People suffering from neuropathy are likely to suffer injuries and accidents. It's best to avoid sharp and hot objects. Keep fingernails short because one can accidentally scratch too much causing injury to a numb area. Dropping things and falls are common.

The chemo drugs Cisplatin (Platinol), carboplatin (Paraplatin), vincristine (Oncovin, Vincasan, Vincrex), and Paclitaxel (Taxol, Nov-Onxol, Onxol, Paclitaxel NovaPlus) can strip the myelin sheath (nerve coatings). Patients receiving very high doses or frequent doses have the greatest chance of suffering from neuropathy.



One should know that chemo is not the only cause of neuropathy. It can also be caused by the cancer itself and radiation treatments, as well as by diabetes, kidney problems, and poor nutrition.

There are a few ways to prevent neuropathy. Calcium and/or magnesium IV's just before chemo starts can help. Amifostine (Ethyol) given just before chemotherapy begins can help as well. Ask the doctor in advance about which chemo drugs are planned and if any are likely to cause neuropathy. It's important to stay active and keep moving during the chemo treatment months.

Tell the doctor right away if any neuropathy symptoms are experienced. Luckily, there is treatment for neuropathy. A tricyclic antidepressant might be prescribed for tingling and numbness while an anti-convulsant might be prescribed for sharp stabbing pains. Sometimes a capsaicin cream or something else is recommended for pain in the hands and feet. See if the doctor is agreeable to trying out acupuncture.Vitamin B and magnesium levels are sometimes lowered by chemo or poor nutrition. These deficiencies can also cause neuropathy. The doctor might recommend Vitamin B, folic acid and magnesium supplements.

Sufferers of neuropathy need to keep moving, get the blood flowing to the extremities. Resist the temptation to become a couch potato. Make sure someone is nearby or assisting in case a fall or other accident.

Sometimes the neuropathy only occurs on the day of treatment or lingers for awhile but in some cases the nerve damage is permanent. Some people might need physical therapy or occupational therapy to regain mobility and independence.

2 comments:

tahera said...

neuropathic pain could be unbearable if not treated.

alternative cancer centers said...

As soon as you underwent a chemotherapy your nerves and tissues will surely be on danger. That is the reason why holistic cancer treatment centers invented alternative cancer treatments.